Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, August 21, 2011

August 21, 2011 · NWS CTP · 9 events in 5 counties and zones

A cold front triggered severe thunderstorms during the early to mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front triggered severe thunderstorms during the early to mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 21, 10:01 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 21, 10:01 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 AM EDT SUN AUG 21 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THIS EVENING...WITH STRONG
THUNDERSTORMS LIKELY. CYCLONIC FLOW AROUND THE DEPARTING LOW
PRESSURE SYSTEM WILL GENERATE A FEW SHOWERS ACROSS NORTHERN
PENNSYLVANIA ON MONDAY. OTHERWISE...HIGH PRESSURE WILL BUILD INTO
THE MID-ATLANTIC STATES ON TUESDAY AND BRING FAIR WEATHER INTO
WEDNESDAY. ANOTHER COLD FRONT SHOULD MOVE THROUGH LATER IN THE
WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
CLEARING OVER THE CENTRAL COS IS CLOSING UP AS HEATING AND MIXING
OF THE LLVL MOISTURE CAUSE SELF-DESTRUCTION OF THE CLEARING.
BUT...HIGH SHOULD STILL GET INTO THE 80S OVER SRN HALF OF THE
AREA. THIS SHOULD PUT CAPES ABOVE 2000J/KG ACROSS THE SERN HALF
/TWO-THIRDS OF THE AREA. THE NWRN THIRD IS PRETTY CLOUDY AND
RAINY AND THE PROSPECTS AND REASONS TO EXPECT DEEP CONVECTION NOT
EVIDENT THERE. SPC SLIGHT RISK CONTINUES ACROSS MOST OF THE
AREA...BUT COLD FRONT SEEMS TO BE ABOUT HALF WAY THROUGH LAKE ERIE
AT 15Z. THE FRONT SHOULD ARRIVE IN THE NW AROUND 18-19Z. AS IT
MOVES THROUGH EXPECT WIDESPREAD SHRA/TSRA. THE HUGE CAPES AND ONLY
MODEST SHEAR WILL MAKE SVR WIND GUSTS POSSIBLE OR EVEN
LIKELY...AND THE TALL STORMS COULD MAKE MARGINAL HAIL WITH DEEP
UPDRAFTS BUT 15KFT OF MELTING POSSIBLE.

SHOWERS SHOULD BE ON THE DECREASE IN THE NW BY 20Z...AND ACROSS
THE REST OF THE AREA BY 00-02Z.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/...
ANY SHOWERS FROM PROGRESSIVE NW FLOW SHOULD FADE INTO EARLY
MORNING. THE UPPER TROUGH WILL LIFT INTO THE NE THROUGH
MIDDAY...KEEPING NW FLOW DOMINANT THROUGH THE DAY. DRIER AIR WILL
CONTINUE TO ADVECT INTO THE REGION...BRINGING CLEARING SKIES.
ALONG WITH THE NW FLOW THERE WILL BE COOLER AIR DUE TO THE FROPA
FROM SUNDAYS SYSTEMS. THIS WILL ALLOW FOR HIGHS TO BE IN THE MID
70S ACROSS MOST OF PA. HIGH PRESSURE SHOULD THEN BUILD OVER PA AS AN
UPPER LEVEL RIDGE BUILDS INTO THE MIDWEST. STRONG MID LEVEL WINDS
SHOULD MIX DOWN TO THE SURFACE BRINGING GUSTY WINDS MONDAY
AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE CONTINUES TO BUILD IN AT THE SURFACE MON NIGHT
THROUGH TUE NIGHT...BRINGING COOL TEMPS TUES MORNING IN THE MID
40S TO UPPER 50S. COLD FRONT APPROACHES FROM THE WEST WED NIGHT AS
WAA MODERATES TEMPS A BIT. FRONT REACHES CENTRAL PA BY
THURSDAY...BRINGING SCATTERED SHOWERS/TSTMS AS TEMPS PEAK A COUPLE
OF DEGREES ABOVE NORMAL. HIGH PRESSURE MAY REBUILD ACROSS THE
REGION FOR THE SECOND HALF OF THE WEEK...BUT ATTENTION WILL NEED
TO BE PAID TO THE EVENTUAL TRACK OF NOW TROPICAL STORM IRENE WHICH
IS PASSING THROUGH THE LEEWARD ISLANDS AT THE TIME OF THIS WRITING
(SUNDAY MORNING AUG 21 330 AM).

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT WILL MOVE THROUGH AROUND 18Z IN BFD AND DURING THE
AFTERNOON AND EVENING HOURS...WITH PASSAGE BEFORE 03Z AND PERHAPS
AS EARLY AS 01Z AT MDT/LNS. SPOTTY MVFR THIS AM AND A VERY LOW CIG
AT BFD WILL MOST LIKELY LIFT WITH HEATING...AND MOST SITES WILL
REMAIN VFR OUTSIDE OF TSRA.

THE FRONT APPEARS TO BE WELL OFF TO THE EAST BY 03Z MON...SO
EXPECT MOST OF THE SHOWERS TO HAVE EXITED THE REGION BY 01Z. A FEW
SHRA COULD POP UP BEHIND THE MAIN FRONT AS A SECONDARY FRONT/DRY
FRONT SHOULD PUSH IN LATE SUNDAY NIGHT. ONCE THIS SECONDARY FRONT
PASSES TONIGHT HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA.

COLD CYCLONIC FLOW WILL DOMINATE THE REGION ON MONDAY WITH STRATO
CU AND SOME ISOLD SHRA IN THE NRN MTS...VC BFD. REST OF THE
TERMINALS SHOULD BE VFR.

OUTLOOK...
TUE-WED...VFR.
THU...SCT MVFR IN SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...DEVOIR/RXR
AVIATION...DANGELO/CERU
Hazardous weather outlook, Aug 21, 11:52 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 PM EDT SUN AUG 21 2011

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-221700-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1252 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010-011-037-221700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
1252 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 7:36 AM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 AM EDT SUN AUG 21 2011

PAZ037-041-045-046-211315-
NORTHERN LYCOMING PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
TIOGA PA-
836 AM EDT SUN AUG 21 2011

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT EAST CENTRAL CLINTON...
LYCOMING AND SOUTHERN TIOGA COUNTIES...

AT 833 AM EDT...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM
CEDAR RUN TO LITTLE PINE STATE PARK TO BEECH CREEK...MOVING EAST AT
35 MPH. A FEW LIGHTNING STRIKES ARE ALSO POSSIBLE IN THESE SHOWERS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. THE GUSTS WILL
HAPPEN ABOUT 5 TO 10 MINUTES BEFORE MOST OF THE RAINFALL. THESE
SHOWERS WILL AFFECT ENGLISH CENTER...MCELHATTAN...AND
DUNNSTOWN...MORRIS...SALLADASBURG...JERSEY SHORE...AND
AVIS...BUTTONWOOD...TROUT RUN AND GARDEN VIEW.

LAT...LON 4166 7689 4134 7677 4114 7697 4112 7704
      4106 7758 4122 7732 4140 7745 4167 7760

FORECASTER: DANGELO
Special weather statement, Aug 21, 8:10 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 AM EDT SUN AUG 21 2011

PAZ010-017-211400-
CLEARFIELD PA-ELK PA-
910 AM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLEARFIELD AND
WESTERN ELK COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CLEARFIELD AND
ELK COUNTIES AT 906 AM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY
MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL
FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 99.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 66...STATE ROAD 120...STATE ROAD 255.

LAT...LON 4146 7848 4124 7848 4112 7878 4115 7881
      4120 7878 4121 7876 4121 7872 4123 7874
      4126 7874 4137 7897 4136 7902 4142 7908
      4146 7906 4145 7897 4163 7896

FORECASTER: DANGELO
Special weather statement, Aug 21, 11:38 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1238 PM EDT SUN AUG 21 2011

PAZ017-018-024-025-211730-
BLAIR PA-CAMBRIA PA-CLEARFIELD PA-NORTHERN CENTRE PA-
1238 PM EDT SUN AUG 21 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...NORTH
CENTRAL BLAIR...NORTHERN CAMBRIA AND SOUTHWESTERN CENTRE COUNTIES...

AT 1230 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
LUMBER CITY TO MARION CENTER...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT OSCEOLA MILLS...
PHILIPSBURG...BLACK MOSHANNON STATE PARK AND BLANDBURG.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 108 AND 144.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322...STATE ROAD 153...STATE ROAD 350.

LAT...LON 4072 7881 4090 7881 4114 7857 4098 7792
      4082 7810 4074 7823 4074 7819 4060 7834
      4062 7886

FORECASTER: RXR
Special weather statement, Aug 21, 12:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT SUN AUG 21 2011

PAZ017>019-024>026-211815-
BLAIR PA-CAMBRIA PA-CLEARFIELD PA-HUNTINGDON PA-NORTHERN CENTRE PA-
SOUTHERN CENTRE PA-
118 PM EDT SUN AUG 21 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BLAIR...
NORTHERN CAMBRIA...NORTHWESTERN HUNTINGDON...SOUTHERN CENTRE AND
SOUTHERN CLEARFIELD COUNTIES...

AT 115 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM BLACK
MOSHANNON STATE PARK TO OSCEOLA MILLS TO IRVONA TO NORTHERN CAMBRIA
TO SHELOCTA...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS...AS WELL AS INTENSE LIGHTNING. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THESE STORMS WILL AFFECT
UNIONVILLE...BELLEFONTE...ZION...STATE COLLEGE AND CARROLLTOWN.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 47 AND 85.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
220...ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD
45...STATE ROAD 350.

LAT...LON 4074 7881 4084 7836 4096 7803 4091 7727
      4079 7760 4073 7789 4067 7816 4057 7875
      4057 7888 4059 7888

FORECASTER: LA CORTE

The radar

The State College radar (KCCX), 19 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
August 21, 1:05 PM EST
Where
Centre County, 0.87 mi NW of State College
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
40.790, -77.860

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires from State College to Linden Hall and Boalsburg. Some trees fell on houses causing minor to moderate damage.

Hail, Centre

When
August 21, 1:05 PM EST
Where
Centre County, 1.25 mi WSW of Lemont
Measured
0.88 in hail
Reported by
Public
Coordinates
40.810, -77.820

Nickel size hail (0.88 inch diameter) was reported in Lemont.

Hail, Perry

When
August 21, 2:30 PM EST
Where
Perry County, Montgomery Ferry
Measured
1.25 in hail
Reported by
Public
Coordinates
40.500, -76.980

Dime to half-dollar size (0.50 to 1.25 inch diameter) was reported near Montgomery Ferry/Bucks Valley.

Hail, Cumberland

When
August 21, 2:40 PM EST
Where
Cumberland County, 0.87 mi NW of Enblass
Measured
1 in hail
Reported by
Public
Coordinates
40.290, -76.940

Quarter size hail (1 inch diameter) was reported near Enola.

Thunderstorm Wind, Dauphin

When
August 21, 2:56 PM EST
Where
Dauphin County, 2.96 mi SSW of Deodate
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.190, -76.640

Thunderstorm winds estimated near 60 mph knocked down trees and damaged several farm buildings approximately 5 miles west-southwest of Lawn.

Hail, Dauphin

When
August 21, 3:10 PM EST
Where
Dauphin County, Royalton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.200, -76.730

Nickel size hail (0.88 inch diameter) was reported near Middletown.

Hail, Lancaster

When
August 21, 3:20 PM EST
Where
Lancaster County, Elizabethtown
Measured
0.88 in hail
Reported by
Public
Coordinates
40.150, -76.600

Nickel size hail (0.88 inch diameter) was reported near Elizabethtown.

Hail, Lancaster

When
August 21, 3:30 PM EST
Where
Lancaster County, 1.38 mi S of Newville
Measured
1 in hail
Reported by
Public
Coordinates
40.130, -76.630

Quarter size hail (1 inch diameter) was reported near Elizabethtown.

Thunderstorm Wind, Lancaster

When
August 21, 3:30 PM EST
Where
Lancaster County, 1.38 mi S of Newville
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.130, -76.630

Thunderstorm winds were measured at 60 mph near Elizabethtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325013, 325014, 325021, 325015, 325020, 325016, 325017, 325018, 325019.